Wendy Waters, 51, is an expert in psychiatric medications, but she isn’t a pharmacist. She doesn’t have a fancy degree or post-nominal letters after her name.

She earned her “degree” in the school of life—a consequence of being put on antidepressants as a teenager to help her cope with chaos at home and the strains of puberty.

Right through her 20s, doctors prescribed courses of Paxil, Prozac, Celexa, Effexor, and Zyprexa. Later she tried Abilify, Klonopin, Cymbalta, Vistaril, Elavil, Zyprexa, Latuda, and Seroquel. If there was a medication on the market to address anxiety along with Wendy’s ever-evolving symptoms (many that developed in response to medication), she has likely taken it.

By the time she was 40, Wendy had gained 100 pounds (a consequence of medication), lost all her teeth (another consequence), and was already on the other side of menopause. Along the way, she experienced hypomania (which led to reckless spending and job loss) and was diagnosed with tardive dyskinesia.

Her greatest joy is her daughter who was born when Wendy was 19. This dynamic mother/daughter duo ask the right questions and learned how to connect the dots through their own online research. Wendy never tires of helping others with TD or other medication side effects.  As a TD support group administrator, she shares what she knows along with plenty of encouragement.

Here, in her own words is Wendy’s story. (*Name changed for reasons of privacy.)

Pills from The Start

My mental health journey began at 14 when I was put on Elavil, a tricyclic antidepressant, for what was basically the symptoms of adolescence—puberty and chaos at home. It didn’t work. Over the next 15 years, I tried several other antidepressants and it just got worse.

When I was 28, I started menopause and was finished by the age of 30. Thankfully, I was already a mother by then. My daughter was born when I was 19. At the time, I had no idea that my childbearing window would be cut short so prematurely. I’m so grateful I had her when I did and that she was born healthy despite being on antidepressants at the time. During my pregnancy, I was fairly functional. I left my daughter’s father when I was five months pregnant and I was able to hold down a job. My family helped with the childcare.

In the last few years, I have learned a lot about the long-term use of medication and how in some people, it can build up in the body and become toxic. Neurotoxicity from medication can mimic the symptoms of mental illness. On top of that, I believe the antidepressants I was taking (mostly SSRIs) contributed to my unusually-early menopause.1,2

How Meds, Not Menopause, Made Me Fat

After menopause, life became more challenging, so my doctor addressed this in the usual manner—prescribing more medication. This time he suggested Zyprexa which he told me would augment the impact of the antidepressants. I didn’t know it was an antipsychotic or that it could cause tardive dyskinesia. 3 I’d never heard of TD.

One of the worst side effects of Zyprexa though was the weight gain—100 pounds over the course of six years. When a concerned pharmacist noticed I blamed the weight on post-menopausal overeating. He told me to discuss it with the doctor since for most of my life I had been the same size.

My mental health continued to deteriorate during the time I took Zyprexa, but I assumed the reason I felt so awful was due to mental illness. Back then I thought the only way to feel better was through medication, so I kept trying new ones—a whole slew of them. Paxil. Prozac. Celexa. Effexor. Drug companies, unfortunately, control the narrative, so anything negative isn’t publicized. When you have mental health issues, you aren’t taken seriously so advocating for yourself is really tricky.

I decided to address the weight gain but when I told my psychiatrist I wanted to get off Zyprexa she told me I could stop cold turkey. That was a BIG mistake.

Article continues below

Did you know it can be dangerous to suddenly stop taking medication?

Read: When Patients (Disastrously) Go Off Their Psych Meds

Go to the Article

At the follow-up appointment, I remember my legs jerking which she told me was restless leg syndrome and anxiety. Actually, akathisia was causing the movements.4,5  To take care of spastic movements, she prescribed Vistaril, an antihistamine that is sometimes used off-label for anxiety, plus Cymbalta. The Cymbalta worked well…for a while.

Hypomania, TD, and Three Suicide Attempts: It Couldn’t Get Much Worse

Since I had been doing well and was on such a low dose of Cymbalta, I thought it made sense to have one less drug in my body. When I asked my doctor how to safely taper off the dose I was told I could simply stop taking it.

Rapidly withdrawing from Cymbalta led to one of the most bizarre periods in my life—seven months of hypomania. During that time I was full of energy which tricked me into thinking things were better. In reality, I was completely out of my mind. I spent my rent money on new clothes because I finally lost all that weight. I couldn’t sleep and my behavior was strange. Then it all came crashing down and I got really, really sad.

Symptoms of tardive dyskinesia (for me it was shaking hands) began to appear when I started taking Seroquel. I was not aware of the link between antipsychotic medication and TD until a neurologist explained it and diagnosed the problem two years later.

The worst year of my life might have been 2013 when three suicide attempts over the summer landed me in the hospital several times. My daughter, then 24, was very concerned and started researching the side effects of every drug I’d taken over the years. She learned that many were associated with suicidal ideation and, after reviewing her research, concluded it was the drugs that were making me sick.

This was a revelation.

Closing the Chapter on Medication

The more I thought about it, the more it made sense. All that medication and I really hadn’t made any progress. Instead, my symptoms got worse over the years. So, I started the process of purging the medication from my body and slowly healing.

Article continues below

Are you suffering from anxiety?

Take our 2-minute anxiety quiz to see if you may benefit from further diagnosis and treatment.

Take Anxiety Quiz

I went to therapy, started an exercise routine, cleaned up my diet, and visited a local CBD dispensary. The dispensary recommended using a microdose of cannabis oil which is fully legal in California where I live. I use full extract cannabis oil, a 50/50 blend of THC and CBD. Not long after using it I noticed improvements in my TD symptoms—my jaw wasn’t clenching, I wasn’t blinking, and my hands stopped moving.

By the start of 2014, I was finished with pharmaceuticals, all of them.

The game-changer for me was seeing a functional medicine doctor. I asked for a full genetic panel because I wanted to better understand how my body processes medication. The test did show some abnormalities that affect my ability to process prescription drugs which could explain why they never helped me. (Editor’s note: Pharmacogenetics, or genetic testing, is not typically covered by insurance or widely used. Emerging research suggests it may one day assist doctors in prescribing medication.)

The functional medicine doctor advised me to take supplements–magnesium, Omega-3s, probiotics, and vitamins B and D—to help with inflammation and cognition. I decided to cut sugar, dairy, and gluten from my diet and enjoy eating immune-boosting mushrooms like Lion’s Mane and Turkey’s Tail several times a week.

My advice to anyone experiencing symptoms of mental illness is to consult a nutritionist and get tested for nutritional deficiencies. The connection between gut health and mental health is huge. I’ve been under the care of many psychiatrists over the years and not one ever addressed the harm these medications can do to your gut.

Nutrient depletion is another terrible medication side effect that isn’t discussed very much. I lost my teeth due to medication leaching calcium from my body.6 Today I have a full set of dentures—both a blessing and a curse when you have tardive dyskinesia.

My TD symptoms haven’t fully resolved—my hands flutter, I blink a lot, and grimace at times, too. My young grandson often asks me for gum because he thinking I’m always chewing it. Strangers have made hurtful comments—I’ve been called a “freak” and been told to “put the crack pipe down”—but I don’t think about it all that much anymore.

My journey hasn’t been easy but I remind myself every day about the good things in my life. The love and support of my family and the many good friends I’ve made through TD support groups.

Support groups have been a lifeline. The place I found my tribe. It’s truly astounding that the number of people I’ve met online who are severely damaged from medication. They’re horrified, scared, and angry. I encourage them to do their own research and ask lots of questions. Most of us were raised believing medicine is good but drugs did nothing to heal me. My hope is a future with better mental health care and a lot more access to counseling and alternative treatments that do not involve medication.

Today I fill my time sharing what I know to help others avoid what I went through. I’m one of the lucky ones.

Recommended Resources

Article Sources
Last Updated: Feb 10, 2021